Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 59, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 28, 2017, 3:43 PM EDT for Hillsdale County, Michigan. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2017, 3:43 PM EDT (19:43 UTC)
- Expired
- May 28, 2017, 4:05 PM EDT
- In force
- 22 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hillsdale County, MI
The radar
The Detroit radar (KDTX), 120 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:56 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
833
WUUS53 KIWX 281943
SVRIWX
MIC059-282030-
/O.NEW.KIWX.SV.W.0059.170528T1943Z-170528T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
343 PM EDT SUN MAY 28 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northeastern Hillsdale County in southeastern Michigan...
* Until 430 PM EDT
* At 343 PM EDT, a severe thunderstorm was located near Hudson,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hudson, Pittsford and Prattville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4178 8436 4179 8452 4200 8450 4203 8436
TIME...MOT...LOC 1943Z 275DEG 26KT 4190 8444
HAIL...1.00IN
WIND...60MPH
$$
MCS1 follow-up statement
424
WWUS53 KIWX 282005
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
405 PM EDT SUN MAY 28 2017
MIC059-282015-
/O.CAN.KIWX.SV.W.0059.000000T0000Z-170528T2030Z/
Hillsdale MI-
405 PM EDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HILLSDALE COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM EDT for
southeastern Michigan.
LAT...LON 4178 8436 4179 8452 4200 8450 4203 8436
TIME...MOT...LOC 2004Z 275DEG 26KT 4189 8422
$$
MCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:57 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 28, 1:57 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 157 PM EDT Sun May 28 2017 .SYNOPSIS... Issued at 143 PM EDT Sun May 28 2017 Showers and thunderstorms formed across the area this afternoon and will continue moving to the northeast with hail and damaging winds as the main threats. A cold front will move through tonight putting the showers and storms to an end and bringing cooler and drier air into the region for Memorial Day Monday and the early work week. However, a shower or storm can't be ruled out later in the day Memorial Day and then Tuesday afternoon as well as a result of a disturbance moving through each day. Temps drop back into the mid to upper 50s tonight before rebounding into the 70s on Memorial Day. Highs will trend down into the mid to upper 60s for Wednesday with the cooler air moving in behind the cold front. && .UPDATE... Issued at 1117 AM EDT Sun May 28 2017 Atmosphere beginning to destabilize as clouds have thinned and diurnal heating is underway. CAMs all in decent agreement on thunderstorms developing in the 17-20z time frame and moving out of the east this evening. MLCAPE expected in the 1500-2500 j/kg range with mid level lapse rates around 7c/km. Models only showing 0-3km shear of 20-30 knots but deeper 0-6km shear more favorable around 40 knots as upper level jet streak moves through. Expecting broken line of storms to develop with stronger updrafts having potential for damaging winds and large hail this afternoon and early evening. Forecast on track but did make some minor tweeks to pops and timing. && .SHORT TERM...(Today and Tonight) Issued at 336 AM EDT Sun May 28 2017 Airmass over our area will destabilize today as an upr trof moves east to the wrn Grtlks. This should allow tstms to develop over wrn portions of our area early this aftn and spread east across ern portions later this aftn. Given forecast of moderate instability with cape apchg 1500j/kg and modest deep layer shear near 30kt, some potential for a few storms with damaging winds and large hail in our area. Decent mixing and a warm start to the day should allow temps to top out in the m70s despite considerable cloudiness and dvlpg storms/cold pools this aftn. Storms expected to move east out of the cwa early this eve as cdfnt moves through. WSW gradient should keep some mixing going overnight limiting temp falls despite clearing skies with lows expected in the m50s. && .LONG TERM...(Monday through Saturday) Issued at 336 AM EDT Sun May 28 2017 Upr low over srn Manitoba expected to move to the upr Grtlks Monday and then lift slowly ne Tue/Wed. Mainly a cool/dry period, but shrtwv's rotating around this low may cause a few showers in the area each day. Another upr low expected to track slowly se across srn Ontario Thu-Fri and to Quebec Saturday. Swly low level flow should develop ahead of this system allowing for some destabilization in our area by Fri as cdfnt approaches which may allow tstms to develop. This front expected to move slowly south across the cwa keeping a chc of showers in the area through Saturday, with temps turning cooler after a brief/modest late week warmup. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 143 PM EDT Sun May 28 2017 Low pressure pushes into Michigan dragging a cold front through the area during the afternoon. Dew points into and around 60 degrees this morning will rise into the mid 60s during the early afternoon with ample MUCAPE and 30 kts of shear with thunderstorms likely and strong to severe storms possible across the area. Will include a VCTS mention from 2PM until the early overnight to cover this. With diurnal heating, continue to expect initial MVFR CIGs will lift into VFR into this afternoon aside from brief reductions into MVFR as a result of thunderstorm effects. Drier air comes in behind the front for later tonight and Memorial day allowing for VFR conditions though an afternoon shower can't be ruled out on Monday. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE...Lashley SYNOPSIS...Roller SHORT TERM...JT LONG TERM...JT AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 28, 4:19 AM EDT, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 419 AM EDT Sun May 28 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-290830- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 419 AM EDT Sun May 28 2017 /319 AM CDT Sun May 28 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Thunderstorms are likely today, mainly in the afternoon. Scattered severe storms with damaging winds and large hail are possible this afternoon. The storms may also contain locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of thunderstorms Monday afternoon and Friday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-290830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 419 AM EDT Sun May 28 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely today, mainly in the early afternoon. Storms may contain gale force wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of thunderstorms Monday afternoon and Friday. Severe storms are not expected. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, May 28, 3:17 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
317 PM EDT SUN MAY 28 2017
INZ007>009-MIZ080-081-OHZ001-281945-
Noble-De Kalb-Steuben-Branch-Hillsdale-Williams-
317 PM EDT SUN MAY 28 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEUBEN...NORTHEASTERN
NOBLE...DE KALB...SOUTHEASTERN BRANCH...SOUTHERN HILLSDALE AND
WESTERN WILLIAMS COUNTIES...
At 317 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Fremont to near Albion. Movement was
east at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Auburn, Kendallville, Angola, Garrett, Butler, Avilla, Albion,
Waterloo, Fremont, Edgerton, Hamilton, Pioneer, Rome City, Reading,
Edon, Edgerton In Williams County, Columbia, Ray, Cambria and
Pittsford.
This includes the following highways...
INTERSTATE 69 IN INDIANA between MILE MARKERs 329 and 355.
INTERSTATE 80 IN INDIANA between MILE MARKERs 145 and 156.
INTERSTATE 80 IN OHIO between MILE MARKERs 0 and 10.
A severe thunderstorm watch remains in effect until 800 PM EDT for
northeastern Indiana...southeastern and southwestern Michigan...and
northwestern Ohio.
LAT...LON 4192 8437 4143 8476 4143 8480 4135 8482
4137 8550 4153 8528 4153 8519 4159 8519
4184 8484
TIME...MOT...LOC 1917Z 298DEG 25KT 4176 8493 4137 8546
MCSLocal storm report, May 28, 3:22 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
322 PM EDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 2 N NEY 41.41N 84.52W
05/28/2017 M1.00 INCH DEFIANCE OH TRAINED SPOTTER
&&
CRLocal storm report, May 28, 3:28 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
328 PM EDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 4 NE THE BEND 41.33N 84.47W
05/28/2017 E0.75 INCH DEFIANCE OH TRAINED SPOTTER
&&
CRLocal storm report, May 28, 3:29 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
329 PM EDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 3 NW BRUNERSBURG 41.34N 84.44W
05/28/2017 M1.00 INCH DEFIANCE OH PUBLIC
&&
CRSpecial weather statement, May 28, 3:40 PM EDT, 3 minutes before
Special Weather Statement National Weather Service Northern Indiana 340 PM EDT SUN MAY 28 2017 MIZ081-282015- Hillsdale- 340 PM EDT SUN MAY 28 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HILLSDALE COUNTY... At 340 PM EDT, a strong thunderstorm was located 7 miles southwest of Addison, or 7 miles northwest of Hudson, moving east at 30 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations impacted include... Hudson, Pittsford and North Adams. LAT...LON 4180 8436 4183 8452 4201 8454 4202 8436 TIME...MOT...LOC 1940Z 275DEG 26KT 4192 8446 MCS
Local storm report, May 28, 3:42 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
342 PM EDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM FLOOD 3 NNE BRUNERSBURG 41.35N 84.36W
05/28/2017 DEFIANCE OH PUBLIC
STANDING WATER IN FIELDS.
&&
CRThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:24 PM EDT | Special Weather Statement | IWX | Branch | 36 min |
| May 28, 2:57 PM EDT | Special Weather Statement | IWX | Hillsdale | 33 min |
| May 28, 3:02 PM EDT | Special Weather Statement | IWX | Branch | 28 min |
| May 28, 3:40 PM EDT | Special Weather Statement | IWX | Hillsdale | 35 min |
| May 28, 3:48 PM EDT | Areal Flood Advisory | IWX | Hillsdale | 3 hr |
| May 28, 5:30 PM EDT | Special Weather Statement | IWX | Hillsdale | 30 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.